Skip to main content
×
Home
    • Aa
    • Aa
  • Access
  • Cited by 31
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Koropecki, Andres 2016. Realizing rotation numbers on annular continua. Mathematische Zeitschrift,


    Addas-Zanata, S. 2015. Uniform bounds for diffeomorphisms of the torus and a conjecture of Boyland. Journal of the London Mathematical Society, Vol. 91, Issue. 2, p. 537.


    Guihéneuf, Pierre-Antoine 2015. How roundoff errors help to compute the rotation set of torus homeomorphisms. Topology and its Applications, Vol. 193, p. 116.


    Hryniewicz, Umberto Momin, Al and Salomão, Pedro A. S. 2015. A Poincaré–Birkhoff theorem for tight Reeb flows on $$S^3$$ S 3. Inventiones mathematicae, Vol. 199, Issue. 2, p. 333.


    Graff, Grzegorz and Ruiz-Herrera, Alfonso 2014. A Strategy to Locate Fixed Points and Global Perturbations of ODE’s: Mixing Topology with Metric Conditions. Journal of Dynamics and Differential Equations, Vol. 26, Issue. 1, p. 93.


    Koropecki, Andres and Tal, Fabio Armando 2014. Strictly toral dynamics. Inventiones mathematicae, Vol. 196, Issue. 2, p. 339.


    Koropecki, A. and Tal, F. A. 2014. Bounded and unbounded behavior for area-preserving rational pseudo-rotations. Proceedings of the London Mathematical Society, Vol. 109, Issue. 3, p. 785.


    Bortolatto, Renato B. and Tal, Fabio A. 2013. Ergodicity and Annular Homeomorphisms of the Torus. Qualitative Theory of Dynamical Systems, Vol. 12, Issue. 2, p. 377.


    FERRAGUT, ANTONI LLIBRE, JAUME and PANTAZI, CHARA 2013. POLYNOMIAL VECTOR FIELDS IN ℝ3WITH INFINITELY MANY LIMIT CYCLES. International Journal of Bifurcation and Chaos, Vol. 23, Issue. 02, p. 1350029.


    Franks, John and Handel, Michael 2013. Entropy zero area preserving diffeomorphisms ofS2. Geometry & Topology, Vol. 16, Issue. 4, p. 2187.


    Bonino, Marc 2012. A topological version of the Poincaré-Birkhoff theorem with two fixed points. Mathematische Annalen, Vol. 352, Issue. 4, p. 1013.


    Addas-Zanata, Salvador and Tal, Fábio Armando 2011. Homeomorphisms of the annulus with a transitive lift. Mathematische Zeitschrift, Vol. 267, Issue. 3-4, p. 971.


    Addas-Zanata, Salvador and Tal, Fábio Armando 2011. Boyland’s Conjecture for Rotationless Homeomorphisms of the Annulus with Two Fixed Points. Qualitative Theory of Dynamical Systems, Vol. 10, Issue. 1, p. 23.


    Jäger, T. 2009. Linearization of conservative toral homeomorphisms. Inventiones mathematicae, Vol. 176, Issue. 3, p. 601.


    Ferragut, Antoni Llibre, Jaume and Teixeira, Marco Antonio 2007. Periodic orbits for a class ofC 1 three-dimensional systems. Rendiconti del Circolo Matematico di Palermo, Vol. 56, Issue. 1, p. 101.


    Addas-Zanata, Salvador 2005. Some extensions of the Poincaré–Birkhoff theorem to the cylinder and a remark on mappings of the torus homotopic to Dehn twists. Nonlinearity, Vol. 18, Issue. 5, p. 2243.


    Béguin, F Crovisier, S Roux, F Le and Patou, A 2004. Pseudo-rotations of the closed annulus: variation on a theorem of J Kwapisz. Nonlinearity, Vol. 17, Issue. 4, p. 1427.


    Franks, John and Handel, Michael 2003. Area preserving group actions on surfaces. Geometry & Topology, Vol. 7, Issue. 2, p. 757.


    Franks, John and Handel, Michael 2003. Periodic points of Hamiltonian surface diffeomorphisms. Geometry & Topology, Vol. 7, Issue. 2, p. 713.


    Doeff, E and Misiurewicz, M 1997. Shear rotation numbers. Nonlinearity, Vol. 10, Issue. 6, p. 1755.


    ×

Recurrence and fixed points of surface homeomorphisms

  • John Franks (a1)
  • DOI: http://dx.doi.org/10.1017/S0143385700009366
  • Published online: 10 December 2009
Abstract
Abstract

We prove that if f is a homeomorphism of the annulus which is homotopic to the identity and has a compact invariant chain transitive set L, then either f has a fixed point or every point of L moves uniformly in one direction: clockwise or counterclockwise. If f is area-preserving, then the annulus itself is a chain transitive set, so, in the presence of a boundary twist condition, one obtains a fixed point. The same techniques apply to homeomorphisms of the torus T2. In this setting we show that if f is homotopic to the identity, preserves Lebesgue measure and has mean translation 0, then it has at least one fixed point.

    • Send article to Kindle

      To send this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Recurrence and fixed points of surface homeomorphisms
      Your Kindle email address
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about sending content to Dropbox.

      Recurrence and fixed points of surface homeomorphisms
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about sending content to Google Drive.

      Recurrence and fixed points of surface homeomorphisms
      Available formats
      ×
Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[3]C. Conley . Isolated Invariant Sets and the Morse Index. CBMS Regional Conf. Series in Math. 38. AMS, Providence, RI (1978).

[4]C. Conley & E. Zehnder . The Birkhoff-Lewis fixed point theorem and a conjecture of Arnold. Invent. Math. 73 (1983), 3349.

[6]J. Oxtoby . Diameters of arcs and the gerrymandering problem. Amer. Math. Monthly 84 (1977), 155162.

[7]J. Oxtoby & S. Ulam . Measure preserving homeomorphisms and metrical transitivity. Ann. Math. 42 (1941), 874920.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax